Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 46, NWS Bismarck, ND

May 21, 2007Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2007, 5:42 PM CDT for Ward County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2007, 5:42 PM CDT (22:42 UTC)
Expired
May 21, 2007, 6:45 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Ward County, ND

What was reported inside it

TimeReportWhereRemark
May 21, 5:53 PM CDTHAIL 0.889 Ene Makoti, NDDURATION UNKNOWN. FROM TV MEDIA.
May 21, 6:12 PM CDTHAIL 0.885 E Minot, NDHAIL ON AND OFF FOR ABOUT 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:11 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 212242
SVRBIS
NDC101-212345-
/O.NEW.KBIS.SV.W.0046.070521T2242Z-070521T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF MINOT...

* UNTIL 645 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF MINOT...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOT AROUND 605 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4808 10173 4795 10157 4821 10106 4838 10106
      4845 10123

$$

ABELING
3 follow-up statements
000 
WWUS53 KBIS 212316
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT MON MAY 21 2007

NDC101-212345-
/O.CON.KBIS.SV.W.0046.000000T0000Z-070521T2345Z/
WARD ND-
616 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL WARD COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR MINOT...
MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN WARD COUNTY AROUND 630 PM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4811 10149 4799 10132 4816 10105 4836 10108
      4834 10126

$$

ABELING
000 
WWUS53 KBIS 212333
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT MON MAY 21 2007

NDC101-212345-
/O.CON.KBIS.SV.W.0046.000000T0000Z-070521T2345Z/
WARD ND-
634 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL WARD COUNTY...

AT 630 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR LOGAN...OR
ABOUT 8 MILES SOUTHEAST OF MINOT...MOVING NORTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4817 10136 4808 10122 4817 10102 4833 10102
      4830 10125

$$

ABELING
000 
WWUS53 KBIS 212348
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT MON MAY 21 2007

NDC101-212359-
/O.EXP.KBIS.SV.W.0046.000000T0000Z-070521T2345Z/
WARD ND-
649 PM CDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARD COUNTY
EXPIRES AT 645 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4817 10136 4808 10122 4817 10102 4833 10102
      4830 10125

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 21, 3:30 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON MAY 21 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
MAIN CONCERNS TONIGHT INVOLVE THE THREAT OF SEVERE WEATHER. BIS
SPECIAL SOUNDING AT 17Z INDICATED CAPPING STILL PRESENT BUT WITH
CAPE OF CLOSE TO 2500 AT THE CONVECTIVE TEMPERATURE OF 84. WITH SFC
COLD FRONT EXPECTED TO PUSH TO CENTRAL NORTH DAKOTA BY MID EVENING
THE POTENTIAL FOR SEVERE WEATHER THE MAIN CONCERN THIS EVENING.
CLOUDS AND COOL BOUNDARY LAYER MIXED OUT AS WARM FRONT PROGRESSED
NORTH THIS AFTERNOON. EXPECT THUNDERSTORMS TO INITIATE ALONG COLD
FRONT AND PROGRESS EAST TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR
TO BE THE MAIN THREAT. SOME TRAINING OF THUNDERSTORMS A POSSIBILITY
FOR SIGNIFICANT PRECIP TONIGHT...BUT WITH EASTWARD TRANSLATION OF
FRONTAL SYSTEM DONT ANTICIPATE FLASH FLOOD THREAT AT THIS TIME. AS
UPPER LOW SWINGS THROUGH TUESDAY NIGHT AND WEDNESDAY THINK THREAT A
WIDESPREAD RAINS WILL BLANKET WESTERN AND NORTHERN SECTIONS OF
CWA... GENERALLY THE DRIEST AREAS OF THE REGION. COOL AND SHOWERY
WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD WITH GENERALLY LOW
HEIGHTS ALOFT AND PROGRESSIVE FLOW.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...
MODELS ARE IN A BIT OF DISARRAY AS THEY ATTEMPT TO HANDLE THE UPPER
WAVE DROPPING FROM SW CANADA INTO THE NW U.S. LATE THIS WEEK. THE
12Z GFS ACTUALLY SLOWS THE SYSTEM DOWN FROM PREVIOUS RUNS AND THEN
BRINGS IT ACROSS THE NORTHERN PLAINS AS A WEAKENING WAVE IN
INCREASINGLY ZONAL FLOW SUN INTO MON. HOWEVER...WE TRENDED OUR FCST
TO A BLEND OF THE 00Z AND 06Z GFS AND 00Z ECMWF AS THEY WERE IN GOOD
AGREEMENT. EARLY ON THIS RESULTED IN COOLER AND POTENTIALLY WETTER
CONDITIONS THAN THE 12Z GFS WOULD SUGGEST...WITH 850MB TEMPS A FEW
DEG WARMER ON THE NEW MODEL. EITHER WAY THOUGH IT WILL BE A COOL
WEEKEND WITH 850MB TEMPS RANGING FROM 0 TO JUST BLO 10 C NO MATTER
WHICH FLAVOR YOU CHOOSE...BUT WITH TIMING OF THE COLDEST TEMPS VERY
MUCH DEPENDENT ON THE SPEED OF THE UPPER WAVE. IN FACT...IF OR WHEN
WE DO SEE PRECIP IT MAY BE DIFFICULT TO GET INTO THE 50S F. THE
ENSEMBLE GFS GUIDANCE SHOWS WELL THE MEDIOCRE CONFIDENCE WITH A
LARGE SPREAD IN THERMAL FIELDS DURING THE LONG TERM. OUR FCST IS
TRENDED TOWARD AND EVEN A BIT BELOW THE ENSEMBLE MEAN...BUT AGAIN
WITH ONLY MODERATE CONFIDENCE UNTIL BETTER CONTINUITY IS ACHIEVED IN
MODEL SOLUTIONS.

&&

.AVIATION...
TSRA WILL ERUPT ALONG A COLD FRONT IN WESTERN ND THIS AFTERNOON
AND SPREAD EAST THRU THE EVENING. SOME STORMS ARE APT TO BE SEVERE
WITH DAMAGING SFC WINDS AND LARGE HAIL SFC AND ALOFT. ACTIVITY
SHOULD EXPAND IN COVERAGE AFT 00Z WITH A LARGE COMPLEX OF SHOWERS
AND STORMS LIKELY TAKING SHAPE OVERNIGHT IN CENTRAL ND. MVFR CIGS
AND VIS WILL LIKELY BE THE NORM WITH THIS ACTIVITY...BUT IT IS
CERTAINLY POSSIBLE THAT IFR CONDITIONS WILL TAKE SHAPE AS THE
ACTIVITY PERSISTS INTO TUESDAY MORNING ALONG THE SLOW-MOVING FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, May 21, 4:52 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
452 AM CDT MON MAY 21 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
452 AM CDT MON MAY 21 2007 /352 AM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
STORMS WILL LIKELY REACH SEVERE LIMITS...WITH LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JV

In the hours before

Local storm report, May 21, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             MAKOTI                  47.96N 101.81W
05/21/2007  E1.75 INCH       WARD               ND   PUBLIC

            HAIL LASTED 10 MINUTES STARTED AS PEA SIZE. RAINFALL 1.27
            IN 20 MINUTES.

&&

HWETZEL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:37 AM CDTSevere Thunderstorm WarningBISMcKenzie53 min
May 21, 3:12 AM CDTSevere Thunderstorm WarningBISWilliams63 min
May 21, 3:28 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
May 21, 4:50 PM CDTSevere Thunderstorm WarningBISWard55 min
May 21, 5:57 PM CDTTornado WarningBISWard33 min
May 21, 5:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan62 min
May 21, 6:21 PM CDTSevere Thunderstorm WarningBISMercer, Oliver54 min
May 21, 6:25 PM CDTSevere Thunderstorm WarningBISMorton65 min
May 21, 6:36 PM CDTSevere Thunderstorm WarningBISMcHenry54 min
May 21, 6:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
May 21, 6:46 PM CDTSevere Thunderstorm WarningBISMountrail59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.